Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Milwaukee, WI

June 12, 2017Fond du Lac County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 12, 2017, 4:52 PM CDT for Fond du Lac County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2017, 4:52 PM CDT (21:52 UTC)
Expired
Jun 12, 2017, 5:15 PM CDT
In force
23 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Fond du Lac County, WI

The radar

The Green Bay radar (KGRB), 86 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 4:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

065 
WUUS53 KMKX 122152
SVRMKX
WIC039-122215-
/O.NEW.KMKX.SV.W.0057.170612T2152Z-170612T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
452 PM CDT MON JUN 12 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fond du Lac County in east central Wisconsin...

* Until 515 PM CDT

* At 452 PM CDT, a severe thunderstorm was located near Ripon, moving
  northeast at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Fond Du Lac, Ripon, North Fond Du Lac, Rosendale, Brandon, Southern
  Lake Winnebago and West Rosendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4389 8846 4380 8839 4371 8879 4380 8889
      4386 8889 4390 8883
TIME...MOT...LOC 2152Z 240DEG 18KT 4381 8877 

HAIL...1.00IN
WIND...<50MPH
 
$$

HENTZ
3 follow-up statements
458 
WWUS53 KMKX 122200
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
500 PM CDT MON JUN 12 2017

WIC039-122215-
/O.CON.KMKX.SV.W.0057.000000T0000Z-170612T2215Z/
Fond du Lac WI-
500 PM CDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN FOND DU LAC COUNTY...

At 500 PM CDT, a severe thunderstorm was located near Rosendale, or
near Ripon, moving northeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Fond Du Lac, Ripon, North Fond Du Lac, Rosendale, Brandon, Southern
Lake Winnebago and West Rosendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4389 8846 4380 8839 4371 8879 4380 8889
      4386 8887 4389 8879
TIME...MOT...LOC 2200Z 238DEG 17KT 4383 8873 

HAIL...1.00IN
WIND...<50MPH
 
$$
COLLAR
141 
WWUS53 KMKX 122209
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
509 PM CDT MON JUN 12 2017

WIC039-122215-
/O.CON.KMKX.SV.W.0057.000000T0000Z-170612T2215Z/
Fond du Lac WI-
509 PM CDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN FOND DU LAC COUNTY...

At 509 PM CDT, a severe thunderstorm was located over Rosendale, or 8
miles east of Ripon, moving northeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Ripon, North Fond Du Lac, Rosendale, Brandon and West Rosendale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4388 8849 4380 8844 4372 8878 4379 8886
      4384 8883 4389 8872
TIME...MOT...LOC 2209Z 238DEG 17KT 4385 8868 

HAIL...1.00IN
WIND...<50MPH
 
$$
COLLAR
130 
WWUS53 KMKX 122215
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
515 PM CDT MON JUN 12 2017

WIC039-122224-
/O.EXP.KMKX.SV.W.0057.000000T0000Z-170612T2215Z/
Fond du Lac WI-
515 PM CDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FOND DU LAC
COUNTY WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
east central Wisconsin.

LAT...LON 4388 8849 4380 8844 4372 8878 4379 8886
      4384 8883 4389 8872
TIME...MOT...LOC 2214Z 248DEG 22KT 4384 8868 

$$
COLLAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:32 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 2:32 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
232 PM CDT Mon Jun 12 2017

.SHORT TERM...

Rest of this afternoon and tonight - Confidence...Medium

Frontal boundary has shifted into the CWA with a good deal of
cloudiness in the vicinity. However the front has proved to be
inefficient at generating convection due to the slow erosion of
the CAP. Meso models have been too quick to fire things off. So
have trimmed POPS down to account for at least some isolated
development, though forcing other than the low level boundary
looks pretty meager. The main focus is on how the evolving MCS
will track from southern MN/northern MN. The HRRR runs are keying
on the northern CWA from 00z-03z. Initially this complex was
riding northeast but latest imagery suggests more of a shift to
the east. The Corfidi vectors have more of an ENE look so this
turn makes sense so planning on this continuing to trend more
east so have the highest POPS in the northern CWA, which does
point to the HRRR solution as having a plausible handle on trends.
Airmass is loaded with moisture so some heavy rains are possible
along with wet microburst type winds and some hail as well. The
SPC slight risk looks good for now.

Tuesday - Confidence...Medium

Surface front proggd to shift further south and possibly bisect
the CWA from NW to SE. This will play havoc with temps but will
have a NE/SW gradient in temps to account for this frontal shift.
Mid level ridging pops up across the area though 850 winds still
proggd to be southerly with some moisture/thermal convergence
possibly resulting in some SHRA/TSRA though the ECMWF is dry.
Should be plenty of CAPE in the warm sector though a substantial
trigger lacking with 500 millibar heights actually building this
period.

Tuesday night through WEDNESDAY night...Forecast Confidence Is
Medium.

The upper ridge exits to the east Tuesday evening as the upper
low moves across the northern plains Tuesday night and reaches
South Central Canada Wednesday with the trough axis of the
shortwave moving across the upper Mississippi Valley and Wisconsin.
Upper level divergence increases, especially Wednesday along with
the 700 mb upward motion.

Due to the increasing dynamics, thunderstorms will be likely
especially later Wednesday and Wednesday night, when a cold front
moves across southern Wisconsin late Wednesday night.

The GFS soundings show Zero to 1 km mixed layer CAPE is around
1500 Joules/kg Tuesday night and 2500 to 3000 Joules/kg some
areas Wednesday. However with the model generated convection, the
CAPE field becomes chaotic. Shear does increase so we will have
to watch for the potential of severe storms.

A continued very warm south flow is expected, with the lake breeze
staying fairly close to the Lake Michigan shore.

.LONG TERM...

.Thursday...Forecast Confidence Is Medium.

There is still a weak upper trough across Wisconsin.

GFS forecast soundings show dry air above the surface with steep
zero to 3 km lapse rates of 7.7 Celsius/km.

Temperatures are still very warm, but with somewhat lower
dewpoints.

There would be the possibility of an isolated thunderstorm if
there is enough residual low level moisture.

THURSDAY NIGHT THROUGH SUNDAY...Forecast Confidence Is Medium.

A more zonal upper flow is expected with a shortwave Saturday. The
upper flow then becomes more west/northwest.

Shower and thunderstorms chances are expected with the best
chance Saturday afternoon. Sunday looks fairly dry.

&&

.AVIATION(18Z TAFS)...

Surface front will continue to sag into the
area this afternoon with convection likely to fire within this
frontal zone as airmass is warm and very unstable. Meso models are
keying on a little more organized activity this evening, (00z-03z)
window and later in the night (06z-11z) however this latter round
may not maintain strength across CWA. Some upstream post-frontal
stratus may play a role later in the night into Tuesday morning
while some locally lower vsbys/cigs with any storms.

&&

.MARINE...

Winds and waves are expected to remain below small craft
levels for the next few days. Main concern evolving this afternoon
and tonight will be on thunderstorms. And this potential continues
into midweek.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Tuesday and Aviation/Marine...Collar
Tuesday Night through Monday...Hentz
Hazardous weather outlook, Jun 12, 3:17 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
317 PM CDT Mon Jun 12 2017

WIZ046-047-051-052-056>060-062>072-132030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
317 PM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms for much of
southern Wisconsin. The primary threat is damaging winds and large
hail. A few storms will develop north of the Madison and Milwaukee
areas late this afternoon, the best thunderstorm chances will
push in from the west this early this evening. Some of the storms
could produce heavy rain.

Heat index values will still be in the lower to middle 90s early
this evening over the southern half of the area.

There is a Moderate Swim Risk at Lake Michigan beaches for Port
Washington and Sheboygan counties this evening. Breaking waves
and currents are expected. Stay away from dangerous areas like
piers, breakwalls, and river outlets.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Heat index values will be in the lower to middle 90s west of a
Dells to Burlington line.

There are chances for thunderstorms at times through Saturday.
There is a Slight Risk for severe thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ643>646-132030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
317 PM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms north areas this evening,
and across the waters tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There are chances for thunderstorms at times through Saturday.
Severe thunderstorms are possible on Wednesday.

Hentz

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 12, 4:32 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
432 PM CDT MON JUN 12 2017

WIZ047-051-122200-
Green Lake-Fond Du Lac-
432 PM CDT MON JUN 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FOND DU LAC AND EAST
CENTRAL GREEN LAKE COUNTIES...

At 431 PM CDT, a strong thunderstorm was located near Brandon, or
near Ripon, moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fond Du Lac, Ripon, North Fond Du Lac, Rosendale, Green Lake,
Brandon, Southern Lake Winnebago, Alto, Fairwater, Pipe, Lagoda,
Marytown, West Rosendale and Johnsburg.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4391 8816 4390 8816 4365 8887 4381 8900
      4390 8882 4389 8841 4394 8840 4394 8818
TIME...MOT...LOC 2131Z 240DEG 18KT 4377 8885

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:32 PM CDTSpecial Weather StatementMKXGreen Lake28 min
Jun 12, 4:57 PM CDTSpecial Weather StatementMKXSheboygan33 min
Jun 12, 5:15 PM CDTSpecial Weather StatementMKXMarquette15 min
Jun 12, 5:18 PM CDTSpecial Weather StatementMKXAdams42 min
Jun 12, 5:26 PM CDTSpecial Weather StatementMKXFond du Lac34 min
Jun 12, 5:48 PM CDTSpecial Weather StatementMKXColumbia, Green Lake, Iowa, Marquette, Sauk27 min
Jun 12, 5:56 PM CDTSpecial Weather StatementMKXFond du Lac34 min
Jun 12, 6:13 PM CDTSpecial Weather StatementMKXColumbia, Dane, Dodge, Green Lake, Iowa32 min
Jun 12, 6:21 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake, Marquette39 min
Jun 12, 6:31 PM CDTSpecial Weather StatementMKXDane, Lafayette29 min
Jun 12, 6:47 PM CDTAreal Flood AdvisoryMKXFond du Lac118 min
Jun 12, 6:52 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Ozaukee, Sheboygan, Washington53 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.